MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® SYNECOR® INTRAPERITONEAL BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® SYNECOR® INTRAPERITONEAL BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Catalog Number GKFC12
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 10/01/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H6: codes b22/c20 - product identification records for the alleged gore device were not provided.Therefore, a review of the manufacturing records could not be performed.It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
It was reported to gore that after an umbilical hernia repair surgery on (b)(6) 2020, with an alleged gore® mesh device.The patient reported that he was sent home from the surgery center after he told the nurse he wasn¿t feeling right.After approximately 5 hours of pain and discomfort at home, he was taken to the vanderbilt emergency room where they found 3.5 liters of blood in his abdomen.The device was removed in the early morning hours of (b)(6) 2020.The patient reported that he was in a coma for 5 days.The patient reported that because this happened during covid he was placed in an icu bed.He reported that he was in the hospital for 15 days with a drain put in that was painful when they would squeeze the drain tube and that they took the drain out 2 days prior to discharging him.He is unaware of any infections or direct issues with the mesh.He stated the physician who removed the device would not tell him why the device had to be removed.It was also reported that after the stress of the surgeries his pacemaker/defibrillator began having issues brought on by stress and he had it replaced.He also stated he now has non-alcoholic cirrhosis of the liver which he stated he didn¿t have prior to this surgery.He stated he wanted to be compensated for his pain and suffering.The explanted device whereabouts is currently unknown, therefore, a histology kit has not been requested.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: on (b)(6) 2012: (b)(6), outpatient.(b)(6).Heart failure office visit.¿chief complaint: here for follow up of his systolic heart failure.Pt (patient) states that energy level is lower.He has trouble getting motivated at times.Denies any chest pain.He will occasionally feel palpitations but this is rare.He will have shortness of breath when bending over but otherwise is stable.Denies any swelling.He has 3 pillow orthopnea and has slept on 3 pillows for a while.Denies any pnd (paroxysmal nocturnal dyspnea).He continues to have shoulder pain/upper chest pain that is not any worse but has never resolved.He is only drinking about 1 beer/month and smoking < 0.05 cigs/day.Cessation encouraged.¿ ¿history of present illness: the patient has not chest pain.Complaints of left upper shoulder and arm pain in the area of icd (implantable cardiac defibrillator) placement.With occasional numbness.¿ primary diagnosis: cardiomyopathy, systolic heart failure; chronic.Course: improving.Additional diagnosis: chronic obstructive pulmonary disease (copd).Course stable.On (b)(6) 2020: (b)(6) integrated primary care walk-in clinic.(b)(6).Office visit: "chief complaint: patient presents with cough, bronchitis f/u (follow-up).History of present illness: here to follow up cough and congestion.Covid-19 negative.Reports cough continues, some improvement with wheezing since starting prednisone." physical exam.Abdominal: "hernia: a hernia (umbilical) is present.¿ assessment: "umbilical hernia without obstruction and without gangrene - ambulatory referral to general surgery; future." on (b)(6) 2020: [facility ni].(b)(6).Surgery consultation.Chief complaint: umbilical hernia.History of present illness: ¿patient is a pleasant 57-year-old gentleman who is referred from (b)(6) secondary to an umbilical hernia.Patient has recently had significant bout of bronchitis first diagnosed on (b)(6) 2020 or patient had significant coughing that resulted in significant pain in his anterior abdominal wall.Patient has previous history of similar episodes and pneumonia in the past.Patient is notably covid negative.Patient states that he has recently noticed a significant bulge in his umbilical region.Patient denies constipation or diarrhea.Patient denies fever, chills, nausea, vomiting.Patient is currently employed with requirement to drive forklift and occasionally engage in strenuous activity however does state that he has the ability to perform light duty for a finite period of time.Patient does admit to smoking.Patient denies dysuria or urinary hesitancy.¿ general examination: abdomen: abdomen soft, nondistended, nontender.Patient has a reducible supraumbilical hernia that appears to have involvement of preperitoneal fat or omental fat.Defect is less than 1 cm.¿ ¿assessment: umbilical hernia without obstruction and without gangrene.Plan: 57-year-old gentleman with reducible umbilical hernia.Situation is discussed with him in detail including diagnosis, prognosis, proposed surgical nonsurgical alternatives with risks and benefits.Laparoscopic versus open approaches are discussed in detail and the use of mesh is discussed in detail.Based on patient¿s work history and tobacco history this is unlikely to change in the near future.I believe laparoscopic repair with mesh would give this patient the best chance of repair and mitigate the possibility of recurrence.I did discuss an open repair with a vest overpants technique however have some concern that this may lead to recurrence.We will schedule him therefore for a laparoscopic repair with mesh as an outpatient.¿ on (b)(6) 2020: (b)(6).(b)(6).Cardiology office visit.Chief complaint: cardiac clearance.History of present illness: ¿this patient has a history of nonischemic cardiomyopathy and has a single chamber cd (cardioverter-defibrillator) for primary prevention.Ef (ejection fraction) now 60% with diastolic dysfunction.Hr (heart rate) and bp (blood pressure) well controlled.Ekg unchanged showing lpfb (left posterior fascicular block) with rbbb (right bundle branch block).Icd (implantable cardioverter-defibrillator) not at eri (elective replacement indicator).He thinks he heard the alarm.Last interrogation showed an episode of vt (ventricular tachycardia) sept 4 at midnight.Hr and bp ok today.Pt (patient) now needs surgery for an umbilical hernia¿assessment/plan: his device was close to eri during last interrogation.I suspected strip by now as he thinks he heard an alarm at home.We had previously discussed device removal as his ef has improved, but unfortunately, he had an episode of v.Tach in the middle of the night.He is at risk for sudden death and should have his device replaced.We will schedule a generator change after next interrogation.He (sic) like to wait 2 weeks as he is getting abdominal surgery this week.Continue with current medical therapy.Rtc (return to clinic) 6 months.¿ implant preoperative complaints: (b)(6) 2020: (b)(6).(b)(6).Indications: ¿(b)(6) was seen and evaluated in the office today setting.The diagnosis, prognosis, proposed surgical nonsurgical alternatives including risks and benefits and laparoscopic versus open approaches are discussed in detail.He expresses verbal understanding and desire to proceed, and proper consents are signed and placed in chart prior to proceeding the operating room.¿ implant procedure: repair hernia laparoscopy umbilical.Pr (procedure) lap, ventral hernia repair, reducible.[implant: gore® synecor intraperitoneal biomaterial, (b)(6), 12 cm circular].Implant date: (b)(6) 2020 [same day admission]: on (b)(6) 2020: (b)(6).Health.(b)(6).Date: report.Assistant #1: (b)(6).Pre- and postoperative diagnosis: umbilical hernia without obstruction or gangrene.Anesthesia: general.Estimated blood loss: ¿no blood loss documented.¿ specimens: hernia sac and preperitoneal fat to pathology for permanent section and identification.Complications: none.¿implants: implant name: gkfc 12: 12cm circular mesh: gore.Serial no.: (b)(6).No.Used: action: implanted.¿ wound classification: [not provided].Findings: ¿umbilical hernia with 1 cm defect.¿ procedure: ¿after an informed consent was obtained from mr.Wilson, he was brought to the or and was intubated per anesthesia without difficulty.He was prepped and draped in usual sterile fashion.Foley catheter also placed under sterile conditions.A timeout was called identifying the patient, the procedure, laterality, allergies, comorbidities, equipment, dvt prophylaxis, and medications including antibiotics.Everyone in the operating theater were in agreement of these perimeters and at this point the procedure commenced.All incisions were infiltrated with 0.25% marcaine with epinephrine and a small incision was then created in the left upper quadrant in the subcostal space substantial lateral to the mid clavicular line.A 5 mm optical dilating trocar was introduced into the peritoneal cavity under direct visualization without difficulty and pneumoperitoneum was quickly and safely established.The initial 5 mm trocar site was then exchanged for an 11 mm trocar to accommodate the flex view scope and to provide an entry point for placement of the mesh.Initial inspection of the peritoneal cavity demonstrated no gross abnormalities however in further inspection there appeared to be a small protrusion of preperitoneal fat directly underneath the umbilicus.At this point one more 5 mm trocars were placed under direct visualization along the left flank without difficulty.At this point the peritoneum was incised significantly lateral to where the procedure defect in the umbilicus.Peritoneum was reflected down along with peritoneal fat and a portion of the falciform ligament.There was a significant amount of fat that was delivered from a very small approximately 2 cm defect.Representative images were taken and placed in medical record.The liberated preperitoneal fat was then delivered with the peritoneum and totally separated from the anterior bowel wall.Was eventually placed in endo catch bag and removed through the 11 mm trocar site.At this point is the 12 by 12 cm gore synecore mesh was selected in 3-0 gore-tex sutures were placed in interrupted fashion superiorly and inferiorly and right and left laterally at 4 locations.This was done extracorporeally.The mesh was then curled and placed into the peritoneal cavity and unfurled.The trans-facial sutures were then placed using the carter-thomason fascial closure device at the 4 locations right and left laterally and superiorly and inferiorly.The suspended mesh in excellent location and the sutures were secure.The mesh was further secured using a non-absorbable tacking device (the secure strap) with fasteners placed at the external circumference of the mesh at 1 centimeter interval.Final inspection of the placement of mesh demonstrated excellent location with no significant folding or curling.The 11 mm trocar site was then closed using a carter-thomason fascial closure device and 2-0 vicryl suture.Final inspection of the peritoneal cavity demonstrated no further abnormalities.Pneumoperitoneum was released and the final three trocars were removed.Wounds were irrigated with betadine and closed with 4-0 monocryl running subcuticular suture and dressed with dermabond and sterile dressing.Patient was extubated per anesthesia without difficulty and taken to the recovery area in stable condition with intent for discharge to home.Patient tolerated this procedure well.¿ on (b)(6) 2020: (b)(6).(b)(6).Pathology: "final diagnosis: soft tissue, umbilical hernia area (repair umbilical hernia): fibroadipose tissue involved by fat necrosis and abundant acute hemorrhage.Additional focal area of mesothelial lined fibroadipose tissue.Focal scar formation present.Features present consistent with umbilical hernia repair tissue.Negative for malignancy." "pre-op diagnosis: umbilical hernia without obstruction or gangrene.Gross description: the specimen is received in a container of fixative labeled: (b)(6) ¿ hernia sac.It consists of a rubbery mildly erythematous yellow fatty tissue fragment, approximately 5.0 x 3.0 x 2.5 cm partially surfaced by gray membranous tissue and with a markedly congest area at the periphery 2.0 cm in greatest dimensions.Representative sections are submitted in cassettes a1 and a2." relevant medical information: operative records related to the alleged (b)(6) 2020 explant procedure were not provided.On (b)(6) 2020 - (b)(6) 2020: (b)(6).Inpatient hospitalization.(b)(6) 2020: (b)(6).(b)(6).General surgery discharge summary: diagnosis: mixed hyperlipidemia, type 2 diabetes mellitus without complication, without long-term use of insulin.Umbilical hernia without obstruction and without gangrene.Metabolic acidosis.Hemoperitoneum.Acute respiratory failure with hypoxia and hypercapnia.Pain.Hyperglycemia.Liver disease.Relevant medical information: on (b)(6) 2020 - (b)(6) 2020: (b)(6) hospital.Inpatient hospitalization.On (b)(6) 2020: (b)(6) hospital.(b)(6).Discharge summary.Discharge diagnosis: aicd discharge, atrial fibrillation, chronic systolic heart failure, congestive heart failure, diabetes mellitus type 2, hypertension, pancreatitis, prophylactic measure, pulmonary hypertension, troponin level elevated, uncontrolled type ii diabetes mellitus, and ventricular tachycardia.Chief complaint/reason for consultation: aicd shocked me 12 times.Examination.¿gastrointestinal ¿ soft, diffuse, bruising across the abdomen to the flanks.Staples intact.Mild subcutaneous edema, no guarding, no rebound tenderness is appreciated.¿ ¿history of present illness: 57-year-old male presents to st thomas west emergency department after his aicd fired 12 times this morning.Patient with a complex recent history.He had an umbilical hernia that was repaired at vanderbilt earlier this month.Complicated by bleeding in his abdomen requiring a second surgery.¿ ¿hospital course¿ 57-year-old male presents to the emergency department after his aicd fired at home.Patient believes it fired up to 12 times without warning.He did recently have a generator change.He was loaded with iv amiodarone admitted to special care.He does have a complex history which includes an umbilical hernia repair complicated by hemorrhage.The rhythm strips appear to be atrial fibrillation with rapid ventricular rate.There was also episodes of v.Tach.No recurrence while in house.He will (sic) seen by cardiology on admission.Ep [electrophysiological] cardiology followed in the following morning.It appears his aicd rate was lower than previous.It was then reprogrammed by cardiology to rate of 175 and 220.Fortunately, the patient did convert to normal sinus rhythm.He remained in normal sinus rhythm to (sic) his hospital stay.His abdominal staples were removed.He will follow up with his primary care provider and primary surgeon going forward.A 2-week holter monitor has been placed.He will follow-up with cardiology.Was prescribed xarelto which will resume at discharge.His blood sugars were elevated.Levemir has also been prescribed.This was managed by diabetic nurse practitioner.He will resume his glipizide at home.¿ on (b)(6) 2020: (b)(6).(b)(6).Office visit.¿chief complaint.Patient presents with diabetes.A1c.Does not have bg (blood glucose) log with him.Says his sugars have been running around 180-200¿ a1c today 7.8.Working with cardiology at st thomas for management of a-fib and monitoring implantable defibrillator.He will follow up on (b)(6) 2020 to determine if he can resume normal activities and return to work from cardiac standpoint.¿ (b)(6) 2020: (b)(6).(b)(6).Cardiology office visit."reviewed problems: benign neoplasm of the skin, pure hyperglycerdemia, essential hypertension, benign essential hypertension, acute myocardial infarction, primary cardiomyopathy, congestive heart failure, atherosclerosis of the renal artery, generalized atherosclerosis, disorder of bone and articular cartilage, family history of ischemic heart disease, and automatic implantable cardiac defibrillator in situ." reviewed surgical history: on (b)(6) 2020: holter/event recorder.On (b)(6) 2020: cardiac catheterization, ¿gen (generator) change.¿ on (b)(6) 2020: hernia repair.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® synecor® intraperitoneal biomaterial instructions for use states: "possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to adhesions and related harms, bowel obstruction, contamination, defect recurrence and related harms, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, infection, irritation or inflammation, mesh migration, mesh shrinkage, pain, paresthesia, seroma or hematoma and related harms, tissue ischemia, wound dehiscence, and additional intervention including surgery." the gore® synecor® intraperitoneal biomaterial instructions for use also states: "as with any surgical procedure, there are always risks of complications for surgical repair of hernias, with or without mesh, these may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, hernia recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, lung function impairment, pain, paresthesia, perforation, revision/resurgery, seroma or hematoma and related harms, wound complications and wound dehiscence." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may have not been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect; h6: updated investigation finding; h6: updated type of investigation; h6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives.The following conclusions, have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted, that the gore® synecor intraperitoneal biomaterial instructions for use, include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to adhesions and related harms, bowel obstruction, contamination, defect recurrence and related harms, dysphagia, erosion or extrusions and related harms, exposure or protrusions and related harms, fever, fistula, gerd recurrence, infection, irritation or inflammation, mesh migration, mesh shrinkage, pain, parathesis, seroma or hematoma.And related harms, tissue ischemia, wound dehiscence and additional intervention including surgery¿.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies with or without mesh.These may include, but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility contamination.Which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma.And related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation.Therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified, that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate, that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® SYNECOR® INTRAPERITONEAL BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
megan reigh
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key17393199
Report Number3003910212-2023-01475
Device Sequence Number6780135
Product Code FTL
UDI-Device Identifier00733132635344
UDI-Public00733132635344
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K152609
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/01/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/11/2023
Device Catalogue NumberGKFC12
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/05/2023
Supplement Date Received by Manufacturer11/03/2023
Not provided
Initial Report FDA Received Date07/25/2023
Supplement Report FDA Received Date11/14/2023
05/01/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/11/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age57 YR
Patient SexMale